North Dakota, 2020

Flash Flooding and Hail in North Dakota, July 4, 2020

July 4, 2020 · NWS FGF · 6 events in 3 counties and zones

A cluster of thunderstorms formed over the northern Red River Valley during the early morning hours of Saturday, July 4th. A couple of the individual storm cells became fairly strong, but the main hazard shifted to heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$500,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cluster of thunderstorms formed over the northern Red River Valley during the early morning hours of Saturday, July 4th. A couple of the individual storm cells became fairly strong, but the main hazard shifted to heavy rain. The storms were slow moving, but kept back-building, which led to some areas picking up very heavy rainfall. The northern Valley into extreme northwest Minnesota was already saturated from heavy rain during June, which led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 10:51 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 3, 10:51 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1151 PM CDT Fri Jul 3 2020

.UPDATE...
Issued at 1148 PM CDT Fri Jul 3 2020

New wrinkle popped up since last update at 03z. Outflow from the
storms to the northeast moved southwest and continues to do so at
0430z and initiating new convection over areas north and northeast
of Grand Forks. This wasnt in the plan so updated fcst to account
for a few hours of sct t-storms. CAMs not handling this at all.
HRRR and SPC meso page shows some 850 mb south winds 20-25 kts
into the west side of this outflow likely helping it to continue
to generate a few storms.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 332 PM CDT Fri Jul 3 2020

Thunderstorm chances with ridge riding shortwaves are the main
headache for the period.

Very hot and humid air mass continues over the region with dew
points still in the 60s to low 70s and temps in the 80s to low
90s. Air mass is very unstable with those conditions, with ML
CAPE values over northwest MN up to 3500 J/kg. There has been some
towering cu seen on satellite loop over Lake of the Woods, but
most of the cu further south and west has been fairly flat thanks
to subsidence behind a shortwave. Some decent development over
southeastern Manitoba which may build down our direction, but
think the better chances for convection will be later tonight into
tomorrow morning.

Another ridge riding shortwave will come through the southwesterly
flow aloft from eastern MT into ND and Manitoba later tonight. The
CAMs seem to be in fairly decent agreement on a complex of
thunderstorms coming out of the high plains and into our CWA.
Uncertain how far east storms will bring severe, but with a very
unstable air mass and deep layer bulk shear improving into the 30
kt range, some wind gusts as high as 70 mph are not out of the
question for the Devils Lake Basin, along with heavy rain
potential.

Another ridge riding shortwave will be coming into the region
tomorrow afternoon. Our moisture will not have changed much,
although a trough axis/weak frontal boundary will be moving into
the CWA. Much will depend on how convection tonight and tomorrow
morning plays out, and confidence in any one solution is not high.
Will continue to have fairly decent POPs and there will be a
chance for severe as deep layer bulk shear improves. For now will
message some scattered severe chances Saturday afternoon and
night.

.LONG TERM...(Sunday through Friday)
Issued at 332 PM CDT Fri Jul 3 2020

Active weather prevails Sunday through Friday, with multiple
opportunities for showers and thunderstorms. Temperatures will climb
into the middle to upper 80s with lows in the 60s. The chances for
impactful weather will remain moderate to high through the extended
forecast, with a risk for strong to severe thunderstorms and flash
flooding.

Sunday and Monday: A shortwave will rotate around an upper low,
situated in northern Saskatchewan Sunday afternoon. This will
provide forcing along a boundary in the presence of 2000 to 2500
J/Kg of MLCAPE. The current guidance indicates the presence of a
warm layer just above the boundary layer, that could provide
somewhat of a cap during peak heating; however, storms that are able
to form will have access to MUCAPE values upwards of 4000 J/Kg. The
best deep layer shear will remain west of the area, with only modest
0-6km shear available. The 0-1km and 0-3km shear is slightly better,
however, and could lead to a chance of isolated to scattered severe
thunderstorms. The potential for heavy rain is a concern on Sunday,
with PW values of 1.5 to 1.8 inches and good southerly moisture
transport. This shortwave moves eastward as we head into Monday,
with thunderstorms possible for areas east of the Red River. The
potential for strong to severe thunderstorms, as well as heavy rain,
remains a concern.

Tuesday through Friday: Another shortwave will move across the
region Tuesday into Wednesday across the upper reaches of a
weakening ridge. Thunderstorms will be possible Tuesday afternoon
through the evening and overnight into Wednesday. At this time,
ensemble members show quite a bit of disagreement with the global
deterministic guidance. Much of the model difference is driven by
differences in shortwave timing, with slightly better agreement
regarding strength. Another weak shortwave is highlighted for late
next week, with additional thunderstorm chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1148 PM CDT Fri Jul 3 2020

VFR most areas thru the pd. Exception will be where t-storms
develop where a time of IFR/MVFR conditions will occur. Bases of
most clouds during any t-storm to be 5000-6000 but vsbys could
drop briefly to under 3SM in rain.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...JR
LONG TERM...Lynch
AVIATION...Riddle
Hazardous weather outlook, Jul 3, 3:37 AM CST, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
437 AM CDT Fri Jul 3 2020

MNZ004-007-NDZ006>008-014>016-024-026>028-054-040945-
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Western Walsh-
437 AM CDT Fri Jul 3 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon across the
Devils lake Basin, spreading into across northeast North Dakota
and into northwest Minnesota through early evening. A few storms
may become severe and produce quarter sized hail and winds to 60
mph, along with frequent lightning and brief periods of heavy
rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms every day from Sunday to
Friday. A few storms may be strong to severe Sunday. Some storms
may produce excessive rainfall. Areas like the Devils Lake basin,
central and northern Red River Valley, and northwest Minnesota
that have received recent excessive rainfall may be susceptible to
the risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ029-030-
038-039-049-052-053-040945-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
437 AM CDT Fri Jul 3 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible later tonight, and may
produce frequent lightning and brief periods of heavy rain.
Otherwise no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms every day from Sunday to
Friday. A few storms may be strong to severe Sunday. Some storms
may produce excessive rainfall. Areas like the Devils Lake basin,
central and northern Red River Valley, and northwest Minnesota
that have received recent excessive rainfall may be susceptible to
the risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected for today.

In the hours before

Special weather statement, Jul 3, 10:58 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1158 PM CDT Fri Jul 3 2020

MNZ005-040600-
Roseau MN-
1158 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROSEAU COUNTY UNTIL
100 AM CDT...

At 1158 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leo, or 27 miles west of Roseau. This storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greenbush, Leo and Badger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4879 9602 4861 9606 4867 9639 4871 9639
      4872 9640 4873 9640 4875 9641 4877 9641
TIME...MOT...LOC 0458Z 198DEG 3KT 4869 9632

CJ
Special weather statement, Jul 3, 11:02 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1202 AM CDT Sat Jul 4 2020

MNZ001-007-008-040600-
East Marshall MN-West Polk MN-West Marshall MN-
1202 AM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL AND NORTH
CENTRAL POLK COUNTIES UNTIL 100 AM CDT...

At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm near
Old Mill State Park, or 26 miles northwest of Thief River Falls,
moving southeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Viking, Radium and Old Mill State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4823 9618 4817 9645 4817 9650 4816 9650
      4809 9669 4836 9671 4842 9644
TIME...MOT...LOC 0502Z 333DEG 6KT 4833 9664

CJ
Special weather statement, Jul 3, 11:32 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1232 AM CDT Sat Jul 4 2020

MNZ004-005-007-008-NDZ008-040630-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-Pembina ND-
1232 AM CDT Sat Jul 4 2020

...SPECIAL WEATHER STATEMENT...

At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm near
Halma, or 34 miles west of Roseau, moving east at 15 mph.

Torrential rainfall, pea size hail and winds in excess of 30 mph
will be possible with this storm.

Locations impacted include...
Hallock, Karlstad, Greenbush, Pembina, Lancaster, Middle River and
Lake Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

One to two inches of rainfall has already fallen with at least one
inch of additional rain expected. This may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9642 4866 9606 4837 9608 4853 9708
      4900 9750
TIME...MOT...LOC 0530Z 288DEG 13KT 4868 9647

CJ
Local storm report, Jul 3, 11:37 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1237 AM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             OLD MILL STATE PARK     48.36N 96.57W
07/04/2020  E0.75 INCH       MARSHALL           MN   PUBLIC

            DIME SIZED HAIL AND LOTS OF VERY HEAVY RAIN. HAIL
            POSSIBLY LARGER BEFORE MELTING.

&&

GGUST
Special weather statement, Jul 4, 12:32 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
132 AM CDT Sat Jul 4 2020

MNZ005-040730-
Roseau MN-
132 AM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEAU COUNTY UNTIL
230 AM CDT...

At 131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Haug, or 16 miles west of Roseau, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roseau, Fox, Pinecreek, Ross and Haug.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4877 9559 4881 9622 4894 9626 4900 9584
      4900 9563
TIME...MOT...LOC 0631Z 262DEG 15KT 4886 9613

CJ
Special weather statement, Jul 4, 12:36 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
136 AM CDT Sat Jul 4 2020

MNZ004-005-007-008-NDZ008-016-040730-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-Pembina ND-
Eastern Walsh County ND-
136 AM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
KITTSON...SOUTHWESTERN ROSEAU...NORTHEASTERN WALSH AND EASTERN
PEMBINA COUNTIES UNTIL 230 AM CDT...

At 135 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stephen, or 22 miles east of Grafton, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hallock, Drayton, Karlstad, Stephen, Pembina, Newfolden and
Lancaster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4839 9706 4854 9730 4900 9741 4893 9652
      4829 9613
TIME...MOT...LOC 0635Z 261DEG 12KT 4850 9693

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 131 km away, was scanning. The volume nearest the first event began at 08:33 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pembina

When
July 4, 2:31 AM CST
Where
Pembina County, 1.66 mi NNW of Bowesmont
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
48.700, -97.190

The wind gust was measured by a RWIS mesonet sensor along Interstate 29.

Flash Flood, Grand Forks

When
July 4, 8:00 AM CST to 12:00 PM CST
Where
Grand Forks County, 3 mi NW of Manvel to 3 mi SW of Manvel
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
48.101, -97.216

Streets and rural roads were flooded in and around Manvel. Fields, farmstead and homestead access roads were flooded in northern Ferry and Turtle River townships. The water lapped at garage doors and house foundations at some locations.

Flash Flood, Walsh

When
July 4, 8:30 AM CST to 12:30 PM CST
Where
Walsh County, 3 mi NW of Ardoch to 3 mi W of Ardoch
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
48.231, -97.376

Fields and farm access roads were flooded across portions of Ardoch and Walshville townships.

Heavy Rain, Grand Forks

When
July 4, 8:30 AM CST
Where
Grand Forks County, 0.83 mi SW of Manvel
Reported by
Public
Coordinates
48.060, -97.180

Street flooding occurred after 3.50 inches of rain fell.

Heavy Rain, Walsh

When
July 4, 8:30 AM CST
Where
Walsh County, 1.54 mi WNW of Poland
Reported by
Public
Coordinates
48.210, -97.250

A gauge measured 4.50 inches of rain.

Hail, Grand Forks

When
July 4, 9:15 AM CST
Where
Grand Forks County, 1.66 mi SW of Grand Forks
Measured
0.88 in hail
Reported by
Social Media
Coordinates
47.900, -97.070

Pea to nickel sized hail fell across south Grand Forks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898467, 898468, 898469, 898470, 898471, 898472.